Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

How are bleeding disorders due to aspirin usage treated ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
In the last six months I developed large red/purple bruises on my forearms. I often don't even feel a bump or scrape. My forearms are almost totally covered. I am 64, in good physical condition. I take an asprin everyday as order by my cardiologist.
Posted Thu, 3 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 18 minutes later
Thanks for writing to us.

Development of large purple bruises on your arms spontaneously without any history of injury is suggestive of a bleeding disorder.

In your case, prolonged intake of aspirin seems to be the most likely cause.

You need to consult your physician to get a complete blood coagulation profile checked with APTT(activated partial thromboplastin time) and platelet count to rule out other possible causes like thrombocytopenia.

This can also happen due to a viral infection in the recent past.It decreases the synthesis of platelets from the bone marrow.
Presence of any autoimmune disorders also needs to be ruled out.

The treatment is based on the diagnosis and severity of the problem.

Treatment is usually done by stopping aspirin, fluid infusion, steroids, immunoglobulins, blood transfusions, etc according to the severity of the condition.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor